Alert archive / South Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 66, NWS Wilmington, NC

June 12, 1995Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 12, 1995, 6:01 PM EDT for Horry County, South Carolina. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
Jun 12, 1995, 6:01 PM EDT (22:01 UTC)
Expired
Jun 12, 1995, 6:45 PM EDT
In force
44 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1995-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1995-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2344 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 122202 RRA
SVRILM
SCC051-122245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT MON JUN 12 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...HORRY COUNTY
 
AT 600 PM EDT A RADAR INDICATED A SEVERE THUNDERSTORM NEAR DONGOLA...20
MILES WEST OF MYRTLE BEACH. MOVEMENT WAS EAST AT 30 MILES AN HOUR. THIS
STORM WILL AFFECT CONWAY AROUND 615 PM.
 
THIS IS A DANGEROUS STORM....TAKE COVER IMMEDIATELY IF YOU ARE IN ITS
PATH. LARGE SEVERE THUNDERSTORMS CAN CAUSE AS MUCH DAMAGE AS SMALL
TORNADOES.
 
IRELAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:16 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 2:16 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
230 PM EDT MON JUN 12 1995

STG SYS FOR THIS TM OF THE YR WL CONT TO MOV THRU AREA THRU FP. SCA
UP NOW AND WUD LK TO CONT IT INTO TNGT WI WNDS DROPPG A BIT BY
MORNING AFT FNT MOVS THRU. WL KP SUM MNTN OF ACTVTY THRU TUE NGT WI
IMPVMNT ON WED.

MDLS BRNG FNT THRU ERN NC AFT MDNGT. HWVR MDLS HV A TENDENCY TO BE
TOO FAST WI THIS TYPE OF SYSTEM...SO WL ADJUST ACCORDINGLY. BEST
VERT VEL IVE SEEN IN A LONG TM OVR AREA THRU TNGT. FNT TO MOV OUT
INTO THE WTRS TMRW MORN AND IS XPCTD TO STALL WAITING FOR MAIN VORT
TO MOV THRU TMRW NGT. WV TO FORM ON FNT AND SHUD KP LO LVL INFLUX OF
MSTR INTO LT TUE NGT. MDLS HV DRY SLOT INTO SE NC AND NVA BY 48 HRS.
DCNT LO LVL QVEC COUPLET OVR AREA TO MOV OUT WI FNT. HWVR EVEN IF
FNT RMNS FAR ENUF OFF SHORE TO NOT EFFECT US...UPR LVL INSTBLTY TMRW
NGT AND WED XPCTD IN THE FORM OF GUD UPR LVL COOLG AND UPR LVL Q
CONVRGNC. WUD LK TO KP THINGS GOING THRU TUE NGT...LNGR THAN WHAT
MDLS ARE SAYG.

HIGHLY AMPLIFIED PTTRN TO RMN OVR US THRU EFP. UPR LVL TROFFINESS OVR
E NVR REALLY GOES AWAY AS SYS RIDE UP STG RDG IN CNTRL PLAINS AND
DROP DOWN IN THE E. XPCT WNDS TO PICK UP A LTL SAT IN ADVNC OF NXT
SzYS DROPPG DOWN INTO THE E.     CGG

.MHX...SCA TNGT

In the hours before

Special weather statement, Jun 12, 2:14 PM EDT, 3 hours 47 minutes before
-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT MON JUN 12 1995

SPECIAL MARINE WARNING FOR NEW RIVER INLET TO LITTLE RIVER INLET IS
CANCELLED. THE STRONG THUNDERSTORMS PRODUCING WINDS IN EXCESS OF 35 KTS
HAVE MOVED NORTHEAST TOWARD CAPE LOOKOUT. AT THE PRESENT TIME RADAR IS
NOT SHOWING ANY STRONG THUNDERSTORMS HOWEVER OTHER ISOLATED
THUNDERSTORMS DEVELOPING THIS AFTERNOON MAY PRODUCE BRIEF GUSTY WINDS
AND REDUCE VpISIBLITIES BELOW 1 MILE.

END
Special weather statement, Jun 12, 2:15 PM EDT, 3 hours 46 minutes before
-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT MON JUN 12 1995

SPECIAL MARINE WARNING FOR NEW RIVER INLET TO LITTLE RIVER INLET IS
CANCELLED. THE STRONG THUNDERSTORMS PRODUCING WINDS IN EXCESS OF 35 KTS
HAVE MOVED NORTHEAST TOWARD CAPE LOOKOUT. AT THE PRESENT TIME RADAR IS
NOT SHOWING ANY STRONG THUNDERSTORMS HOWEVER OTHER ISOLATED
THUNDERSTORMS DEVELOPING THIS AFTERNOON MAY PRODUCE BRIEF GUSTY WINDS
AND REDUCE VISIBLITIES BELOW 1 MILE.

END
Special weather statement, Jun 12, 2:23 PM EDT, 3 hours 38 minutes before
NCZ505-121925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
223 PM EDT MON JUN 12 1995

SPECIAL MARINE WARNING FOR NEW RIVER INLET TO LITTLE RIVER INLET IS
CANCELLED. THE STRONG THUNDERSTORMS PRODUCING WINDS IN EXCESS OF 35KTS
HAVE MOVED NORTHEAST TOWARD CAPE LOOKOUT. AT 220PM  RADAR WAS NOT
SHOWING ANY STRONG THUNDERSTORMS HOWEVER OTHER ISOLATED THUNDERSTORMS
DEVELOPING THIS AFTERNOON MAY PRODUCE BRIEF GUSTY WINDS AND REDUCE
VISIBILITIES BELOW 1 MILE.
Special weather statement, Jun 12, 2:24 PM EDT, 3 hours 37 minutes before
NCZ505-121925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
223 PM EDT MON JUN 12 1995

SPECIAL MARINE WARNING FOR NEW RIVER INLET TO LITTLE RIVER INLET IS
CANCELLED. THE STRONG THUNDERSTORMS PRODUCING WINDS IN EXCESS OF 35KTS
HAVE MOVED NORTHEAST TOWARD CAPE LOOKOUT. AT 220PM  RADAR WAS NOT
SHOWING ANY STRONG THUNDERSTORMS HOWEVER OTHER ISOLATED THUNDERSTORMS
DEVELOPING THIS AFTERNOON MAY PRODUCE BRIEF GUSTY WINDS AND REDUCE
VISIBILITIES BELOW 1 MILE.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:07 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro53 min
Jun 12, 5:55 PM EDTSevere Thunderstorm WarningILMDillon50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.